Nevada, 2018

Flash Flooding and Hail in Nevada, May 16 to 17, 2018

May 16 to 17, 2018 · NWS LKN · 7 events in 1 county or zone

On May 16th and 17th, 2018 an upper level trough moved across northern Nevada, which produced showers and thunderstorms region wide. A few of the stronger storms became supercells over northeastern Nevada and produced hail, flash flooding, and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

On May 16th and 17th, 2018 an upper level trough moved across northern Nevada, which produced showers and thunderstorms region wide. A few of the stronger storms became supercells over northeastern Nevada and produced hail, flash flooding, and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 16, 1:00 PM PST, 4 hours earlier.

Area forecast discussion, May 16, 1:00 PM PST, 4 hours before
Area Forecast Discussion
National Weather Service Elko NV
200 PM PDT Wed May 16 2018

.SYNOPSIS...A closed low is moving across NV and CA today bringing
showers and thunderstorms to the region. A few cell can be strong
today. Unsettled weather will continue across the region through
Memorial Day.

&&

.SHORT TERM...Today through Friday. A closed low is currently
moving across NV and CA bringing moisture and instability to the
region. This is causing showers and thunderstorms to western NV.
The dynamics of the system are favorable that stronger
thunderstorms can from during the daytime hours. Humboldt County
has the best chance to receive the stronger storms with Lander
and Eureka counties having a smaller chance. The main threat from
the storms will be brief heavy downpours, gusty outflows, and
hail.

Thursday will see the system moving further to the east with the
trough axis over the center of NV. Thunderstorms will reoccur
with an area stretching over eastern NV. Elko County and northern
lander, Eureka, and White Pine counties has the best chance to
see stronger storms. The main threat will be gusty outflow winds,
brief downpours, and hail. High temperatures will range from the
mid 60s to around 70 degrees. Low temperatures will range from the
mid 30s to the mid 40s.

.LONG TERM...Friday night through next Tuesday.

Low pressure will slowly move eastward exiting into Utah on
Friday. There will still be plenty of moisture on the backside of
the low to generate showers and thunderstorms during the
afternoon and evening on Friday. Shower coverage looks to lighten
some on Saturday, but is short lived as the next system quickly
approaches from the Pacific Northwest on Sunday. This will keep
showers and thunderstorms probable through at least the middle of
next week as the system slowly moves through the Great Basin.
Temperatures will be near normal, with High temperatures will
ranging from the mid 60s to the mid 70s. Low temperatures will
range from the mid 30s to the mid 40s.

&&

.AVIATION...A storm system will bring scattered showers and
thunderstorms across north central Nevada through this evening.
Some of the stronger thunderstorms will contain erratic and gusty
winds and small hail. KWMC and KBAM will be most affected by this
weather disturbance. Thunderstorm threat will translate eastward
into northern and central Nevada on Thursday affecting all
terminals. Occasional VIS and CIGS restrictions are expected as
heavier showers/thunderstorms move over airport locations.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/93
Hazardous weather outlook, May 16, 1:33 AM PST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
233 AM PDT Wed May 16 2018

NVZ030-031-033>041-170945-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
233 AM PDT Wed May 16 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Another low pressure system will be moving in off the Pacific
today. Showers and thunderstorms will redevelop across much of
northern and central Nevada. Some of these storms could be strong
over northwest Nevada. Winds will be breezy over central Nevada.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure will move across Nevada on Thursday. Showers and
thunderstorms will redevelop across much of northern and central
Nevada. The strongest storms are expected to occur between Battle
Mountain and Elko. The unsettled weather pattern will continue
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report precipitation totals and any
significant weather phenomena such as strong winds or hail and
any storm damage.

LW

In the hours before

Special weather statement, May 16, 3:08 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Elko NV
408 PM PDT WED MAY 16 2018

NVZ031-033-039-162345-
Southeastern Elko County-Northern Elko County-South Central Elko
County-
408 PM PDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKO COUNTY...

At 406 PM PDT, a strong thunderstorm was located 15 miles southwest
of Oasis, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oasis and Silver Zone Pass including portions of I-80 from Pequop
Summit to Silver Zone Pass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4072 11444 4079 11467 4123 11446 4104 11404
      4100 11404
TIME...MOT...LOC 2306Z 216DEG 21KT 4083 11459

DLW
Special weather statement, May 16, 3:21 PM PST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Elko NV
421 PM PDT WED MAY 16 2018

NVZ031-033-039-170000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
421 PM PDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
500 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oasis, moving northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Oasis and Silver Zone Pass.

LAT...LON 4073 11434 4085 11461 4124 11443 4105 11404
      4098 11404
TIME...MOT...LOC 2321Z 227DEG 15KT 4088 11440

SH
Local storm report, May 16, 3:42 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
442 PM PDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TORNADO          14 N GOLCONDA           41.15N 117.52W
05/11/2018                   HUMBOLDT           NV   TRAINED SPOTTER

            SPOTTER SAW TORNADO TOUCH DOWN AND WENT OVER
            DIRT ROAD. TORNADO WENT BACK UP INTO CLOUD
            QUICKLY. OCCURRED IN A RURAL LOCATION WITH
            NO DAMAGE.

&&

JRM
Local storm report, May 16, 3:44 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
444 PM PDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TORNADO          10 SE GOLCONDA          40.84N 117.34W
05/11/2018                   HUMBOLDT           NV   PUBLIC

            SPOTTER SAW THE FUNNEL CLOUD PICKING UP
            DEBRIS FROM THE GROUND IN AN OPEN FIELD. THE
            ESTIMATED WIDTH OF THE TORNADO WAS
            APPROXIMATELY 25 YARDS. THIS OCCURRED IN A
            RURAL LOCATION - NO DAMAGE.

&&

JRM
Special weather statement, May 16, 4:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service Elko NV
559 PM PDT WED MAY 16 2018

NVZ037-040-170145-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
559 PM PDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 645 PM PDT...

At 559 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Kingston, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Kingston.

LAT...LON 3902 11735 3917 11742 3932 11715 3908 11700
TIME...MOT...LOC 0059Z 243DEG 11KT 3913 11729

SH
Special weather statement, May 16, 5:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
600 PM PDT WED MAY 16 2018

NVZ037-170145-
Southern Lander County and Southern Eureka County NV-
600 PM PDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
645 PM PDT...

At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of New Pass Summit, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Railroad Pass.

LAT...LON 3923 11748 3936 11758 3951 11737 3932 11718
TIME...MOT...LOC 0100Z 244DEG 8KT 3932 11745

SH

The radar

The Salt Lake City radar (KMTX), 171 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elko

When
May 16, 5:00 PM PST to 5:10 PM PST
Where
Elko County, 0.52 mi E of Oasis
Measured
1.75 in hail
Reported by
Public
Coordinates
41.030, -114.470

Golf ball size hail was reported by the public from a supercell thunderstorm.

Hail, Elko

When
May 17, 3:15 PM PST to 3:44 PM PST
Where
Elko County, 2.51 mi ESE of Spring Creek
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.730, -115.580

Significant hail to around quarter size accumulated to a depth of 1 to 3 inches. The hail covered roads and caused minor tree leaf damage. It is estimated some stones may have reached 1.25 in diameter.

Hail, Elko

When
May 17, 3:15 PM PST to 3:44 PM PST
Where
Elko County, 4.33 mi SE of Spring Creek
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.700, -115.570

NWS employee reported hail around dime size, with some stones the size of quarters. Another report from the public also indicated quarter size hail in the same area.

Hail, Elko

When
May 17, 3:15 PM PST to 3:25 PM PST
Where
Elko County, 10.09 mi NW of Elko
Measured
0.88 in hail
Reported by
Public
Coordinates
40.950, -115.880

The public reported nickel size hail. Photos showed significant hail accumulation impacting SR 225 north of Elko, Nevada.

Flash Flood, Elko

When
May 17, 3:31 PM PST to 3:51 PM PST
Where
Elko County, 2.09 mi NE of Elko to 2.02 mi NE of Elko
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.850, -115.740

Flash flooding covered parking lots in the area.

Flash Flood, Elko

When
May 17, 4:00 PM PST to 4:30 PM PST
Where
Elko County, 2.2 mi ENE of Elko to 2.02 mi ENE of Elko
Cause
Heavy Rain
Reported by
Public
Coordinates
40.840, -115.730

Flooding videos and photos show flash flooding on Last Chance Road in Elko, Nevada. Possible minor road damage or erosion.

Thunderstorm Wind, Elko

When
May 17, 7:42 PM PST to 7:47 PM PST
Where
Elko County, 30.51 mi N of Midas
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.690, -116.770

Mesonet station, ALRN2, Antelope Lake RAWS was impacted by a thunderstorm outflow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751560, 751573, 751574, 751575, 751579, 751580, 751576.